Alert archive / Indiana / River Flood Warnings in 2008
River Flood Warning 103, NWS Northern Indiana
NWS Northern Indiana issued this river flood warning at Sep 14, 2008, 12:21 PM EDT for Elkhart County, Saint Joseph County, Indiana; Cass County, Saint Joseph County, Michigan. It took effect at Sep 17, 2008, 8:00 PM EDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Sep 14, 2008, 12:21 PM EDT (16:21 UTC)
- In effect from
- Sep 17, 2008, 8:00 PM EDT
- Expired
- Sep 16, 2008, 10:17 AM EDT
- In force
- Issued by
- NWS Northern Indiana
- Flood severity
- Minor
Counties Elkhart County, IN, Saint Joseph County, IN, Cass County, MI, Saint Joseph County, MI
The radar
The Northern Indiana radar (KIWX), 48 km from the middle of the area, began a volume at 16:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point St. Joseph River (MI/IN) at Elkhart (EKMI3). The gauge peaked at 23.38 ft at Sep 15, 2008, 6:00 PM EDT.
- Action stage
- 23 ft
- Minor stage
- 24 ft
- Moderate stage
- 25 ft
- Major stage
- 27 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 04101000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this river flood warning went out at Sep 14, 10:41 AM EDT, 1 hour 40 minutes earlier.
Area forecast discussion, Sep 14, 10:41 AM EDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1041 AM EDT SUN SEP 14 2008
.UPDATE...
HAVE MADE SOME UPDATES TO THE FORECAST THIS MORNING...TRENDS OF
IKE ARE ALLOWING FOR STRONGER WINDS ACROSS THE
REGION...NECESSITATING A WIND ADVISORY FOR THE SOUTHEASTERN
PORTIONS OF THE FORECAST AREA...AND WITH A GROWING CONCERN OVER
THE SOUTHERN PORTIONS OF LAKE MICHIGAN WHERE GALE CRITERIA WILL
LIKELY BE MET THIS AFTERNOON INTO THE EVENING. TWEAKED THE POPS UP
ACROSS THE EASTERN PORTIONS OF THE AREA THIS AFTERNOON AS THE FIRST
WAVE OF IKE WILL PUSH ACROSS THE REGION...USED PERIODS WORDING AS
THE RAINFALL THERE WILL NOT BE CONTINUOUS AS IT WILL BE IN THE
WESTERN HALF OF THE REGION. FLOOD CONCERNS STILL A MAJOR ISSUE
ACROSS THE FAR NORTHWESTERN PORTIONS OF THE REGION...MAINLY NORTH
OF A LINE FROM BRANCH COUNTY TO STARKE COUNTY.
&&
.PREV DISCUSSION... /ISSUED 650 AM EDT SUN SEP 14 2008/
SHORT TERM...
DEEP UPPER LEVEL TROF MOVG EAST ACROSS THE PLAINS TODAY WILL
CONTINUE TO STEER REMNANTS OF HURRICANE IKE NE INTO OUR AREA.
TROPICAL SYSTEM WILL BECOME EXTRA-TROPICAL AND DEEPEN/INTENSIFY AS
IT MOVES NE ACROSS NRN INDIANA THIS AFTN AND THROUGH THE LWR
GRTLKS TO THE ST. LAWRENCE RIVER VLY TONIGHT. SEVERAL FACTORS
SUPPORT GOING HEAVY RAIN THREAT... PWAT OF 2-2.5...STRONG LOW LEVEL
MOISTURE CONV AS LOW APPROACHES.... STRONG UPR LVL DIV TO EAST OF
UPR TROF IN ENTRANCE REGION OF ULJ OVER UPR GRTLKS... ALL MOVE ACROSS
THE CWA TODAY. THUS...NO SGFNT CHANGE TO GOING CAT POPS...HEAVY
RAIN FCST AND FFA. WITH LOW EXPECTED TO TRACK NE ACROSS THE
CENTRAL PORTION OF CWA...A THREAT OF SVR WX EXISTS OVER SE PORTION
OF CWA TODAY. ALREADY STRONG SHEAR WILL INTENSIFY AS IKE REMNANTS
MOVE THROUGH CAUSING LOW LEVEL FLOW TO BACK. LIMITING FACTOR WILL
BE WK INSTABILITY/SMALL LAPSE RATES...BUT GIVEN STRONG SHEAR/WIND
FIELDS TODAY EVEN LOW TOPPED CELLS COULD PRODUCE DAMAGING WINDS OR
TORNADOES. RAINFALL SHOULD TAPER OFF ACROSS THE AREA TOWARD
EVENING AS LOW MOVES TO OUR NE. SOME WRAP AROUND SHOWERS STILL
LIKELY INTO THE EVENING AS SYNOPTIC PRECIP TRANSITIONS TO LAKE
EFFECT WITH DELTA TS INCRSG FROM 11C AT 00Z MON TO 16C AT 12Z
MON. LAKE EFFECT SHOWERS MAY PERSIST INTO MON MORNING PD BEFORE
LOWERING INVERSION BRINGS THEM TO AN END BY MIDDAY. WITH RIDGE
BUILDING INTO THE AREA MON NGT FAIR WX EXPECTED...HWVR WITH MOIST
GROUND CONDITIONS AND STRONG RADIATIONAL COOLING...THERE IS SOME
POTENTIAL FOR FOG DEVELOPMENT. HELD OFF ADDING TO FCST FOR NOW AS
MODELS ARE SUGGESTING LOW LEVELS MAY DRY OUT TOO MUCH FOR
WIDESPREAD FOG TO FORM.
LONG TERM...
TUESDAY THROUGH SATURDAY
RATHER BENIGN WEATHER EXPECTED THROUGH THE LONG TERM PERIOD AS A
CENTRAL CONUS RIDGE WILL SLOWLY SHIFT EAST IN RESPONSE TO A SLIGHTLY
PROGRESSIVE DIGGING PAC NW UPPER TROUGH. HAVE PREFERRED TO REMAIN
CLOSE TO DEEPER OFFERINGS OF THIS FEATURE...WHICH IS BEST PROGGED BY
THE 12Z ECMWF/00Z GEM/AND A FEW GEFS MEMBERS. THE REASON FOR THIS
DIRECTION IS THE INTENSITY OF THE UPPER LEVEL JET ON THE BACK SIDE
OF THE TROUGH...WHICH WOULD SUPPORT A PERIOD OF DIGGING AS THIS
SYSTEM LIFTS ENE. THIS WILL BASICALLY ALLOW A SLIGHTLY STRONGER
CENTRAL CONUS RIDGE/SLOWER EASTWARD PROGRESSION/AND RESIDUAL SFC
HIGH PRESSURE OVER THE REGION FOR SEVERAL DAYS.
HAVE LOWERED HIGHS A FEW DEGREES TUES PER UNSEASONABLY COOL H85
TEMPS PROGGED AT 5C...WHICH WITH DEEP MIXING WOULD ONLY SUPPORT
HIGHS IN THE UPPER 60S. ADDED SOIL MOISTURE IN THE NW HALF OF THE FA
WILL ONLY ACT TO PRECLUDE THE FORMATION OF SUPERADIABATS OFF THE
SURFACE...ALLOWING COOLER READINGS. GIVEN ABOVE CONCERNS AND
EXPECTATIONS PER ATMOSPHERIC EVOLUTION...HAVE CONTINUED WARMING
TREND INTO THE WEEK...OPTING FOR A THE SLOW SIDE OF THINGS.
EXPECTING TEMPS TO RISE TO AND ABOVE SEASONAL VALUES BY LATE WEEK.
UPPER LEVEL SUBSIDENT FLOW WILL SUPPORT MOSTLY SUNNY SKIES WITH
CLEAR NIGHTS. DRY NORTHERLY SFC FLOW WILL ALLOW DEWPOINTS TO FALL
INTO THE 40S/LOWER 50S SPURRING MODERATELY LARGE DIURNAL SWINGS IN
TEMPS FROM LOWS TO HIGHS. LIGHT WINDS AND INCREASED SOIL MOISTURE
FROM RECENT AND FORTHCOMING RAINS WILL ALLOW PATCHY MIFG AT NIGHT.
UPPER LEVEL TROUGH IS THEN EXPECTED TO EJECT INTO THE NORTHERN
PLAINS BY LATE WEEK...SUPPORTING A SFC REFLECTION OVER THE UPPER
MIDWEST. RETURN SOUTHERLY FLOW IS EXPECTED BY LATE WEEK LOCALLY. THE
NEXT CHANCE OF PRECIP WOULD LIKELY BE ASSOCIATED WITH THIS
SYSTEM...BUT TIMING/INTENSITY/AND TRACK ARE FAR FROM BEING RESOLVED
AT THIS TIME. CURRENT INDICATIONS SUGGEST A SAT-SUN ARRIVAL...AND
WILL DEFER ANY WX CHANGES TO FORECAST ISSUANCES.
OVERALL...EXPECT A DRY AND DELIGHTFUL WEEK...WITH TEMPS STARTING
BELOW NORMAL AND RISING TO AT OR ABOVE CLIMO BY THE END OF THE
PERIOD.
AVIATION...
RAIN WILL GRADUALLY INTENSIFY AT SBN THIS MORNING AS T.D. IKE MOVES
NE INTO INDIANA. BASED ON CONDITIONS UPSTREAM EXPECTING MVFR-IFR
CIGS/VSBYS WITH HEAVY RAIN AT THIS SITE. FWA WILL BE EAST OF THE LOW
TRACK AND THUS HAVE MORE SHOWERY WX 06Z NAM INDICATES STRONG WINDS
ALOFT WILL MIX DOWN TO SFC AT FWA TODAY BUT BELIEVE AMOUNT OF CLOUD
COVER MOVG IN WILL LIMIT MIXING SO STUCK WITH GUSTS TO 25KT THERE
FOR NOW. WK INSTABILITY COMBINED WITH STRONG FORCING MAY SUPPORT
SOME LOW TOPPED TSTMS VCNTY OF FWA. GIVEN WK INSTABILITY FCST EXPECT
STORMS WILL BE WIDELY SCATTERED SO CONTD WITH JUST A CB MENTION IN
TAFS. AS LOW MOVES NE OF THE AREA LATE THIS AFTN WRAP AROUND MVFR
STRATO CU WILL MOVE INTO THE AREA AND PERSIST THROUGH THE
NIGHT...WHILE WINDS SLOWLY DIMINISH AS LOW MOVES AWAY FROM THE AREA.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...WIND ADVISORY FROM 2 PM THIS AFTERNOON TO 8 PM EDT THIS EVENING
FOR INZ017-018-023>027-032>034.
FLOOD WATCH UNTIL 8 PM EDT /7 PM CDT/ THIS EVENING FOR
INZ003>009-012>018-020-022>024.
MI...FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR MIZ077>081.
OH...WIND ADVISORY FROM 2 PM THIS AFTERNOON TO 8 PM EDT THIS EVENING
FOR OHZ002-004-005-015-016-024-025.
FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR OHZ001-002-004-005.
LM...SMALL CRAFT ADVISORY FROM MIDNIGHT TONIGHT TO 2 AM EDT TUESDAY
FOR LMZ043-046.
GALE WARNING FROM 2 PM THIS AFTERNOON TO MIDNIGHT EDT TONIGHT
FOR LMZ043-046.
&&
SHORT TERM...TAYLOR
LONG TERM...CHAMBERLAIN
AVIATION...TAYLOR
UPDATE...SCHOTTHazardous weather outlook, Sep 14, 10:50 AM EDT, 1 hour 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 1050 AM EDT SUN SEP 14 2008 INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005- 015-016-024-025-151500- ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-PULASKI- MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-MIAMI- WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-CASS MI- ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-HENRY- PAULDING-PUTNAM-VAN WERT-ALLEN OH- INCLUDING THE CITIES OF...SOUTH BEND...MISHAWAKA...ELKHART... GOSHEN...LAGRANGE...TOPEKA...ANGOLA...KENDALLVILLE...LIGONIER... AUBURN...GARRETT...KNOX...NORTH JUDSON...WINAMAC...FRANCESVILLE... PLYMOUTH...BREMEN...ROCHESTER...WARSAW...WINONA LAKE... COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...MONTICELLO... BROOKSTON...LOGANSPORT...PERU...WABASH...NORTH MANCHESTER... HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...BERNE...MARION... HARTFORD CITY...MONTPELIER...PORTLAND...DOWAGIAC...CASSOPOLIS... STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON... ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA... PANDORA...VAN WERT...DELPHOS...LIMA 1050 AM EDT SUN SEP 14 2008 /950 AM CDT SUN SEP 14 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO... SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA. .DAY ONE...TODAY AND TONIGHT HEAVY RAIN AND FLOODING IS EXPECTED THIS AFTERNOON AND EVENING...ESPECIALLY OVER NORTHWEST PORTIONS OF THE AREA. SCATTERED THUNDERSTORMS ARE EXPECTED SOUTHEAST OF A LOGANSPORT TO HILLSDALE LINE TODAY. SEVERE STORMS WITH DAMAGING WINDS OR EVEN A BRIEF TORNADO ARE ALSO POSSIBLE. OUTSIDE OF THE RAINFALL...SUSTAINED WINDS OF 25 TO 30 MPH WITH GUSTS OF 45 TO 50 MPH WILL BE POSSIBLE THIS AFTERNOON AND EARLY EVENING...MAINLY SOUTHEAST OF A LINE FROM WAUSEON OHIO TO PERU INDIANA. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY RIVER FLOODING IS LIKELY OVER PORTIONS OF THE AREA DUE TO THE VERY HEAVY RAINFALL FROM THIS WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX INZ003-LMZ043-046-MIZ077-151500- LA PORTE-NEW BUFFALO MI TO ST JOSEPH MI- MICHIGAN CITY IN TO NEW BUFFALO MI-BERRIEN- INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...NILES... BENTON HARBOR...ST. JOSEPH...BUCHANAN 1050 AM EDT SUN SEP 14 2008 /950 AM CDT SUN SEP 14 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA... SOUTHWEST LOWER MICHIGAN AND EXTREME SOUTHEASTERN LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT HEAVY RAIN TODAY WILL CONTINUE TO CAUSE FLOODING PROBLEMS. A GALE WARNING IS IN EFFECT THIS AFTERNOON AND EVENING WITH STRONG NORTHERLY WINDS DEVELOPING...WITH A SMALL CRAFT ADVISORY IN EFFECT FOR NEARSHORE WATERS OF SOUTHEAST LAKE MICHIGAN OVERNIGHT. THERE IS AN INCREASED RISK OF RIP CURRENTS ALONG THE SHORELINE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY RIVER FLOODING DUE TO THE VERY HEAVY RAINFALL THIS WEEKEND IS VERY LIKELY. A SMALL CRAFT ADVISORY REMAINS IN EFFECT THROUGH LATE MONDAY NIGHT ALONG WITH THE INCREASED RISK OF RIP CURRENTS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO REPORT HEAVY RAINFALL AND FLOODING. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX SCHOTT
In the hours before
Local storm report, Sep 14, 12:15 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1215 PM EDT SUN SEP 14 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1214 PM HEAVY RAIN 2 N GRANGER 41.76N 86.14W
09/14/2008 M8.16 INCH CASS MI COCORAHS
STORM TOTAL
&&
EVENT NUMBER IWX0801825
BOXELLThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 13, 11:56 PM EDT | Areal Flood Warning | IWX | Elkhart, LaPorte, Saint Joseph, Starke | 6 hr |
| Sep 14, 4:21 AM EDT | Small Craft Advisory | IWX | 42 hr | |
| Sep 14, 4:22 AM EDT | Lakeshore Flood Statement | IWX | 49 hr | |
| Sep 14, 9:46 AM EDT | Gale Warning | IWX | 12 hr | |
| Sep 14, 10:35 AM EDT | Wind Advisory | IWX | Adams, Allen, Blackford, Grant, Huntington, Jay and 4 more | 5 hr |
| Sep 14, 11:40 AM EDT | Areal Flood Warning | IWX | LaPorte, Saint Joseph | 24 hr |
| Sep 14, 12:21 PM EDT | River Flood Warning | IWX | Elkhart | 9 days |
| Sep 14, 12:21 PM EDT | River Flood Warning | IWX | Elkhart | 5 days |
| Sep 14, 12:21 PM EDT | River Flood Warning | IWX | Elkhart, Saint Joseph | 7 days |
| Sep 14, 12:21 PM EDT | River Flood Warning | IWX | Elkhart, Saint Joseph | 3 days |
| Sep 14, 1:29 PM EDT | Areal Flood Warning | IWX | Marshall, Starke | 6 hr |
| Sep 14, 1:33 PM EDT | Areal Flood Warning | IWX | Elkhart, LaGrange | 6 hr |
| Sep 14, 5:56 PM EDT | High Wind Warning | IWX | Adams, Allen, Jay | 77 min |
| Sep 14, 2:21 PM EDT | Areal Flood Warning | IWX | Branch | 6 hr |
Nearby
River Flood Warnings in Indiana, 2008River Flood Warnings in Michigan, 2008Every river flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.